0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Ecstasy, the Serotonin Syndrome, and Neuroleptic Malignant Syndrome—A Possible Link?

Donna Ames, MD; William C. Wirshing, MD
JAMA. 1993;269(7):869. doi:10.1001/jama.1993.03500070049022.
Text Size: A A A
Published online

To the Editor.  —We read with interest the report on 3,4-methylenedioxymethamphetamine (ecstasy).1 The toxic effects of this drug—hyperthermia, autonomic instability, increased motor restlessness, and death by renal failure—appear to be similar to certain features of both the "serotonin (5-HT) syndrome"2 and neuroleptic malignant syndrome (NMS).The serotonin syndrome has been reported in depressed patients who are taking a combination of medications that enhance central nervous system serotonin function such as tryptophan, monoamine oxidase inhibitors, and other antidepressant medications. The most frequently reported symptoms that comprise the syndrome are changes in mental status, restlessness, myoclonus, hyperreflexia, diaphoresis, shivering, and tremor. The precise etiology of the syndrome is unclear, although some evidence supports the theory that it is caused by hyperstimulation of the 5-HT1A receptor in the brainstem and spinal cord. This is based on animal research in which 5-HT2 antagonism with specific 5-HT2 antagonists, mianserin hydrochloride

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();